Tornadoes · United States · Illinois · 2018
EF1 tornado, Wolf Lake, Illinois, May 31, 2018
This EF1 tornado ran 3.1 miles across Union County on May 31, 2018, touching down at 7:54 PM CDT and reaching 150 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 31, 2018
- Touchdown
- 7:54 PM CDT (00:54 UTC)
- Lifted
- 8:02 PM CDT (01:02 UTC)
- On the ground
- 8 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Union County
- Touchdown point
- 37.481, -89.470
- Lift-off point
- 37.504, -89.421
- Record number
- 1805311854-01
The damage survey
23 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
- Roof of barn blown inward on NW side.
- Trees blown down in numerous directions.
- dozens of trees uprooted or snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple rounds of thunderstorms impacted the region on the last day of May. Damaging winds, large hail, flooding, and a couple tornadoes were observed in this outbreak. The first round of storms moved through southern Illinois, mainly north of Route 13, during the morning hours. Widespread damaging winds were associated with this line of storms. Scattered thunderstorm development then began by mid to late afternoon, with coverage increasing further into the evening hours. The first round of storms left an outflow boundary across southeast Missouri and the lower Ohio Valley, where scattered thunderstorms developed. Surface dewpoints near the boundary were in the lower 70s, which contributed to moderately strong instability. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the evening round of storms. Mid-level winds around 50 knots located just ahead of the shortwave helped to create moderate to strong deep-layer wind shear, favorable for a few supercells.
A storm survey team estimated peak winds up to 95 mph occurred with this tornado, which touched down along the Mississippi River levee. The tornado passed near the community of Wolf Lake before dissipating at the edge of the Shawnee National Forest just east of Route 3. A very large equipment barn collapsed, and another barn was destroyed. A one-story house was partially shifted off its foundation. All structural damage was between Route 3 and the Mississippi River levee. The tornado was witnessed by at least one trained spotter and several other individuals. Prior to spawning this tornado, the parent storm produced a tornado near Trail of Tears State Park in Cape Girardeau County, Missouri about ten minutes earlier.
Peak winds were estimated by a National Weather Service survey team near 75 mph. This weak tornado occurred in close proximity to another tornado about a mile north. Several tree limbs were broken. The roof of a barn was blown in on one side. This tornado also occurred near the Mississippi River between Route 3 and the levee. Prior to spawning this tornado, the parent storm produced a tornado near Trail of Tears State Park in Cape Girardeau County, Missouri about ten minutes earlier.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS PAH issued a tornado warning for this county at 00:44 UTC, 10 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 19:00 UTC and running to 00:56 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:00 UTC | 00:56 UTC | Tornado Watch | PAH |
| 00:44 UTC | 01:15 UTC | Tornado Warning | PAH |
| 00:56 UTC | 04:57 UTC | Severe Thunderstorm Watch | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 31, 6:28 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 31, 6:28 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 629 pm CDT Thu May 31 2018
Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, May 31, 1:18 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 118 pm CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 118 pm CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Another round of thunderstorms will develop over parts of southeast Missouri, southwest Illinois, and parts of west Kentucky by early afternoon, then move east over the remainder of southern Illinois, southwest Indiana, and west Kentucky during the middle and late afternoon. Damaging winds and large hail will be the primary hazards. The initial thunderstorms this afternoon may be isolated, discrete supercells, gradually developing together to form a line of strong to severe thunderstorms. An isolated tornado cannot be ruled out of the question at this time. There is also a good potential for the training of storms this afternoon and this evening and may produce some localized flash flooding concerns. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
In the hours before
Local storm report, May 31, 7:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL CREAL SPRINGS 37.62N 88.84W
05/31/2018 E0.75 INCH WILLIAMSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, May 31, 7:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD FRUITLAND 37.45N 89.64W
05/31/2018 CAPE GIRARDEAU MO EMERGENCY MNGR
&&
SMITTYLocal storm report, May 31, 7:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO 5 NE JACKSON 37.43N 89.59W
05/31/2018 CAPE GIRARDEAU MO TRAINED SPOTTER
UNCONFIRMED...REPORTED NORTHEAST OF JACKSON MOVING ACROSS
THE MISSISSIPPI RIVER.
&&
SMITTYSpecial weather statement, May 31, 7:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018
ILZ087-010115-
Gallatin IL-
744 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgway, or near Shawneetown, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shawneetown, Ridgway, New Haven and Junction.
LAT...LON 3788 8808 3785 8806 3784 8803 3782 8804
3783 8808 3782 8809 3780 8807 3781 8804
3780 8803 3779 8803 3775 8805 3768 8825
3784 8836 3791 8823 3791 8814 3792 8813
TIME...MOT...LOC 0044Z 241DEG 37KT 3780 8823
ALR/MLLocal storm report, May 31, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FUNNEL CLOUD 7 NE FRUITLAND 37.52N 89.55W
05/31/2018 CAPE GIRARDEAU MO EMERGENCY MNGR
MULTIPLE REPORTS OF FUNNEL CLOUD NEAR PROCTOR AND GAMBLE
PLANT.
&&
SMITTYLocal storm report, May 31, 7:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 5 NW WARE 37.50N 89.46W
05/31/2018 UNION IL TRAINED SPOTTER
UNCONFIRMED...REPORTED JUST EAST OF THE MISSISSIPPI
RIVER.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.9 hours before the tornado, 295 km from the path. June 1, 2018.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 4590 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.1 hours after it, 295 km from the path. June 1, 2018.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -171 J/kg
- Surface CAPE
- 105 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Cape Girardeau (CGI), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:55 UTC | 140° 7 kt | 1008.5 | ||||
| 23:00 UTC | 140° 7 kt | 1008.1 | ||||
| 23:05 UTC | 170° 4 kt | 1008.8 | ||||
| 23:10 UTC | 160° 6 kt | 1008.5 | -RA | |||
| 23:15 UTC | 160° 5 kt | 1008.5 | -RA | |||
| 23:30 UTC | 140° 4 kt | 1008.8 | ||||
| 23:35 UTC | 130° 4 kt | 1008.8 | ||||
| 23:40 UTC | 120° 6 kt | 1008.8 | ||||
| 23:45 UTC | 130° 8 kt | 1008.5 | ||||
| 23:50 UTC | 150° 9 kt | 1008.1 | ||||
| 23:53 UTC | 80 | 73 | 160° 8 kt | 1007.8 | ||
| 23:55 UTC | 160° 9 kt | 1007.8 | ||||
| 00:00 UTC | 150° 9 kt | 1007.1 | -RA | |||
| 00:05 UTC | 160° 8 kt | 1006.8 | -RA | |||
| 00:10 UTC | 180° 12 kt | 1006.4 | -RA | |||
| 00:15 UTC | 13 kt | 1006.4 | ||||
| 00:20 UTC | 220° 12 kt | 1007.1 | ||||
| 00:25 UTC | 230° 11 kt | 1007.1 | ||||
| 00:28 UTC | 83 | 70 | 230° 12 kt | 21 | 1007.1 | |
| 00:30 UTC | 220° 12 kt | 19 | 1006.8 | |||
| 00:35 UTC | 220° 14 kt | 1006.8 | ||||
| 00:40 UTC | 230° 14 kt | 19 | 1007.1 | |||
| 00:45 UTC | 240° 12 kt | 1007.8 | ||||
| 00:50 UTC | 230° 12 kt | 1008.1 | ||||
| 00:53 UTC | 83 | 69 | 230° 11 kt | 21 | 1007.8 | |
| 01:02 UTC | 83 | 69 | 240° 10 kt | 1008.5 | VCTS | |
| 01:05 UTC | 240° 10 kt | 1008.5 | ||||
| 01:10 UTC | 230° 8 kt | 1008.5 | ||||
| 01:15 UTC | 230° 8 kt | 1008.5 | ||||
| 01:18 UTC | 82 | 69 | 220° 9 kt | 1008.5 | ||
| 01:20 UTC | 220° 9 kt | 1008.8 | ||||
| 01:25 UTC | 220° 8 kt | 1008.8 | ||||
| 01:30 UTC | 230° 10 kt | 15 | 1008.8 | |||
| 01:35 UTC | 230° 11 kt | 1009.1 | ||||
| 01:45 UTC | 230° 11 kt | 1008.8 | ||||
| 01:50 UTC | 230° 10 kt | 1009.1 | ||||
| 01:53 UTC | 83 | 70 | 230° 9 kt | 1009.1 | ||
| 01:55 UTC | 230° 9 kt | 1009.1 | ||||
| 02:00 UTC | 240° 7 kt | 1009.1 | ||||
| 02:05 UTC | 260° 8 kt | 1009.1 | ||||
| 02:10 UTC | 260° 7 kt | 1009.1 | ||||
| 02:20 UTC | 250° 7 kt | 1009.5 | ||||
| 02:24 UTC | 80 | 71 | 240° 8 kt | 1009.5 | VCTS | |
| 02:25 UTC | 250° 8 kt | 1009.5 | ||||
| 02:30 UTC | 250° 8 kt | 1009.5 | ||||
| 02:35 UTC | 240° 8 kt | 1009.1 | ||||
| 02:40 UTC | 1010.5 | -RA SQ | ||||
| 02:41 UTC | 76 | 66 | 260° 30 kt | 45 | 1010.5 | -TSRA SQ |
| 02:45 UTC | 260° 21 kt | 1010.2 | +RA SQ | |||
| 02:53 UTC | 70 | 65 | 220° 19 kt | 31 | 1008.8 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the touchdown began at 00:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:20 UTC | HAIL 0.75 | Creal Springs | Williamson, IL | |
| 00:50 UTC | TORNADO | 5 Nw Ware | Union, IL | UNCONFIRMED...REPORTED JUST EAST OF THE MISSISSIPPI RIVER. |
| 00:54 UTC | TORNADO | 1 S Wolf Lake | Union, IL | AN EF-1 TORNADO WITH PEAK WINDS UP TO 95 MPH TOUCHED DOWN 2.5 MILES SOUTHWEST OF WOLF LAKE AND LIFTED 1 MILE EAST OF WOLF LAKE. PATH LENGTH WAS 3.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. A VERY LARGE EQUIPMENT BARN COL |
| 00:55 UTC | TORNADO | 2 S Wolf Lake | Union, IL | AN EF-0 TORNADO WITH PEAK WINDS OF 75 MPH TOUCHED DOWN 3 MILE SOUTHWEST OF WOLF LAKE AND LIFTED 2 MILES SOUTH OF WOLF LAKE. PATH LENGTH WAS 1.25 MILES WITH A MAXIMUM WIDTH OF 50 YARDS. SEVERAL TREE LIMBS, MOSTLY SMALL, W |
| 02:36 UTC | HAIL 0.75 | 2 E Du Quoin | Perry, IL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 31, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 1:43 PM MDT | EF0 | Dunn, ND | 0.3 | 50 | |||
| May 31 | 4:00 PM MDT | EF1 | Bingham, ID | 12.0 | 25 | $300 | ||
| May 31 | 4:19 PM MDT | EF0 | Stark, ND | 0.4 | 50 | |||
| May 31 | 4:31 PM MDT | EF0 | Jefferson, ID | 3.0 | 10 | |||
| May 31 | 6:15 PM CDT | EF0 | Morton, ND | 0.3 | 50 | |||
| May 31 | 7:44 PM CDT | EF1 | Cape Girardeau, MO | 2.2 | 150 | $25,000 | ||
| May 31 | 7:55 PM CDT | EF0 | Union, IL | 1.1 | 50 | $7,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.